The anti-epileptic drug Gabapentin is mixed with illicit drugs –
Gabapentin can be life threatening when mixed with other drugs.
Gabapentin, an anti-epileptic drug that is also commonly prescribed to treat pain and certain mental health conditions, has been linked to fatal opioid overdoses, warn the Food and Drug Administration (FDA) and the Center for Disease Control and Prevention (CDC) health practitioners.
In December 2019, the FDA required new labeling warning of life-threatening respiratory problems that could occur if taken with opioids. Then, in May of this year, the CDC issued a warning that “nearly 90% of drug overdose deaths in which gabapentin was detected also involved an opioid: particularly and increasingly illicit fentanyl.” . In late June, the CDC also raised concerns about “post-mortem toxicology test data that detected gabapentin in nearly one in 10 overdose deaths in the United States between 2019 and 2020.”
Initially approved as an anticonvulsant in the early 1990s, gabapentin has increasingly been used for other purposes, and federal agencies fear its liberal use could lead to abuse. The CDC reported in its May 13 Morbidity and Mortality Weekly Report: “In 2019, 69 million prescriptions were dispensed in the United States, making it the seventh most commonly prescribed drug nationwide. national.
Dr Michael Kilkenny, the top public health official in Cabell County, West Virginia, said: ‘Virtually every person in our community knows someone who has died of an overdose, and the issue involves people from all walks of life. We all love the people of Huntington, whether they are well, have heart disease or have a substance use disorder. Increasingly, he’s seen these overdoses linked not just to opioid use but to gabapentin, and he’s been tracking the presence of gabapentin in toxicology reports.
“Gabapentin was implicated in “10 of 134 overdose deaths in Cabell County in 2016; six of these 202 deaths in 2017; four out of 151 in 2018; and three out of 113 in 2019,” Kilkenny said. “Every time we see something that makes [the drug overdose situation] worse, we need to take action on this – and Gabapentin has reached this threshold.
The anti-epileptic drug, when combined with deadly synthetic opioids, such as fentanyl, makes the high more intense and lasts longer. However, it also leads to dangerous sedation and respiratory depression. Thus, it can easily lead to an overdose.
Dr. Emily Kauffman, director of emergency addiction services at Wexner Medical Center at Ohio State University in Columbus, said a patient who is breathing well and is admitted to the emergency room with acute pain can be given a low dose of Gabapentin to manage symptoms.
“It will be done once – usually a combination of 300 milligrams of gabapentin with non-opioids,” she explained, adding, “But we don’t prescribe ‘take-home’ gabapentin. I think most of this gabapentin is prescribed in outpatient clinics by pain specialists.
Dr O. Trent Hall, Assistant Professor and Addiction Medicine Physician in the Ohio State Department of Psychiatry and Behavioral Health, said: “It is helpful in reducing agitation during drug withdrawal. alcohol and opioids. There is mixed, low-quality evidence that some people try to quit cocaine. Because it is an anti-epileptic drug, gabapentin may reduce the risk of having a withdrawal seizure. It is also offered off-label in combination with naltrexone or acamprosate “to help people in the early recovery phase of alcohol use disorder who have anxiety as a trigger for alcohol use” , Hall said.
Considering all the uses of the anti-epileptic drug, it’s unlikely to go away anytime soon. It is still an essential medicine used to manage many conditions.
“Gabapentin is a great drug,” Kauffman said. “However, it should be used with caution.”
Link Between Gabapentin and Fatal Overdoses Raises Concerns
National Library of Medicine: Gabapentin
Notes from the Field: Trends in Gabapentin Detection and Its Involvement in Drug Overdose Deaths – 23 States and the District of Columbia, 2019-2020
Gabapentin increasingly implicated in overdose deaths